July  2015, 35(7): 3203-3216. doi: 10.3934/dcds.2015.35.3203

Existence and uniqueness of similarity solutions of a generalized heat equation arising in a model of cell migration

1. 

Department of Mathematics, University of Pittsburgh, Pittsburgh, PA 15260, United States

2. 

School of Mathematical and Statistical Sciences, Arizona State University, Tempe, AZ 85287-1804

Received  June 2014 Revised  December 2014 Published  January 2015

We study similarity solutions of a nonlinear partial differential equation that is a generalization of the heat equation. Substitution of the similarity ansatz reduces the partial differential equation to a nonlinear second-order ordinary differential equation on the half-line with Neumann boundary conditions at both boundaries. The existence and uniqueness of solutions is proven using Ważewski's Principle.
Citation: Tracy L. Stepien, Hal L. Smith. Existence and uniqueness of similarity solutions of a generalized heat equation arising in a model of cell migration. Discrete and Continuous Dynamical Systems, 2015, 35 (7) : 3203-3216. doi: 10.3934/dcds.2015.35.3203
References:
[1]

R. P. Agarwal and D. O'Regan, Infinite Interval Problems For Differential, Difference and Integral Equations, Kluwer Academic Publishers, Boston, MA, 2001. doi: 10.1007/978-94-010-0718-4.

[2]

P. Amster and A. Deboli, A Neumann boundary-value problem on an unbounded interval, Electronic J. of Differential Equations, 2008 (2008), 1-5.

[3]

J. C. Arciero and D. Swigon, Equation-based models of wound healing and collective cell migration, in Complex Systems and Computational Biology Approaches to Acute Inflammation (eds. Y. Vodovotz and G. An), Springer, 2013, 185-207. doi: 10.1007/978-1-4614-8008-2_11.

[4]

T. Callaghan, E. Khain, L. M. Sander and R. M. Ziff, A stochastic model for wound healing, J. Stat. Phys., 122 (2006), 909-924. doi: 10.1007/s10955-006-9022-1.

[5]

J. K. Hale, Ordinary Differential Equations, Dover Publications, Mineola, NY, 2009.

[6]

M. W. Hirsch and H. L. Smith, Competitive and cooperative systems: A mini-review, in Positive Systems. Proceedings of the First Multidisciplinary Symposium on Positive Systems (POSTA 2003) (eds. Luca Benvenuti, Alberto De Santis and Lorenzo Farina), Lecture Notes on Control and Information Sciences, Vol. 294, Springer-Verlag, Heidelberg, 2003, 183-190. doi: 10.1007/b79667.

[7]

H. Lian and W. Ge, Solvability for second-order three-point boundary value problems on a half-line, Appl. Math. Lett., 19 (2006), 1000-1006. doi: 10.1016/j.aml.2005.10.018.

[8]

H. Lian and F. Geng, Multiple unbounded solutions for a boundary value problem on infinite intervals, Bound. Value Probl., 51 (2011), 1-8. doi: 10.1186/1687-2770-2011-51.

[9]

B. Liu, J. Li and L. Liu, Existence and uniqueness for an m-point boundary problem at resonance on infinite intervals, Comput. Math. Appl., 64 (2012), 1677-1690. doi: 10.1016/j.camwa.2012.01.023.

[10]

Q. Mi, D. Swigon, B. Rivière, S. Cetin, Y. Vodovotz and D. J. Hackam, One-dimensional elastic continuum model of enterocyte layer migration, Biophys. J., 93 (2007), 3745-3752. doi: 10.1529/biophysj.107.112326.

[11]

H. L. Smith, Monotone Dynamical Systems: An introduction to the theory of competitive and cooperative systems, American Mathematical Society, Mathematical Surveys and Monographs, 1995.

[12]

T. L. Stepien, Collective Cell Migration in Single and Dual Cell Layers, Ph.D. thesis. University of Pittsburgh, 2013.

[13]

T. L. Stepien and D. Swigon, Traveling waves in a one-dimensional elastic continuum model of cell layer migration with stretch-dependent proliferation, SIAM J. Appl. Dyn. Syst., 13 (2014), 1489-1516. doi: 10.1137/130941407.

[14]

K. Szymańska, On an asymptotic boundary value problem for second order differential equations, J. Appl. Anal., 12 (2006), 109-118. doi: 10.1515/JAA.2006.109.

[15]

K. Szymańska, Resonant problem for some second-order differential equation on the half-line, Electron. J. Differential Equations, (2007), 1-9.

[16]

B. Yan, D. O'Regan and R. P. Agarwal, Unbounded solutions for singular boundary value problems on the semi-infinite interval: Upper and lower solutions and multiplicity, J. Comput. Appl. Math., 197 (2006), 365-386. doi: 10.1016/j.cam.2005.11.010.

show all references

References:
[1]

R. P. Agarwal and D. O'Regan, Infinite Interval Problems For Differential, Difference and Integral Equations, Kluwer Academic Publishers, Boston, MA, 2001. doi: 10.1007/978-94-010-0718-4.

[2]

P. Amster and A. Deboli, A Neumann boundary-value problem on an unbounded interval, Electronic J. of Differential Equations, 2008 (2008), 1-5.

[3]

J. C. Arciero and D. Swigon, Equation-based models of wound healing and collective cell migration, in Complex Systems and Computational Biology Approaches to Acute Inflammation (eds. Y. Vodovotz and G. An), Springer, 2013, 185-207. doi: 10.1007/978-1-4614-8008-2_11.

[4]

T. Callaghan, E. Khain, L. M. Sander and R. M. Ziff, A stochastic model for wound healing, J. Stat. Phys., 122 (2006), 909-924. doi: 10.1007/s10955-006-9022-1.

[5]

J. K. Hale, Ordinary Differential Equations, Dover Publications, Mineola, NY, 2009.

[6]

M. W. Hirsch and H. L. Smith, Competitive and cooperative systems: A mini-review, in Positive Systems. Proceedings of the First Multidisciplinary Symposium on Positive Systems (POSTA 2003) (eds. Luca Benvenuti, Alberto De Santis and Lorenzo Farina), Lecture Notes on Control and Information Sciences, Vol. 294, Springer-Verlag, Heidelberg, 2003, 183-190. doi: 10.1007/b79667.

[7]

H. Lian and W. Ge, Solvability for second-order three-point boundary value problems on a half-line, Appl. Math. Lett., 19 (2006), 1000-1006. doi: 10.1016/j.aml.2005.10.018.

[8]

H. Lian and F. Geng, Multiple unbounded solutions for a boundary value problem on infinite intervals, Bound. Value Probl., 51 (2011), 1-8. doi: 10.1186/1687-2770-2011-51.

[9]

B. Liu, J. Li and L. Liu, Existence and uniqueness for an m-point boundary problem at resonance on infinite intervals, Comput. Math. Appl., 64 (2012), 1677-1690. doi: 10.1016/j.camwa.2012.01.023.

[10]

Q. Mi, D. Swigon, B. Rivière, S. Cetin, Y. Vodovotz and D. J. Hackam, One-dimensional elastic continuum model of enterocyte layer migration, Biophys. J., 93 (2007), 3745-3752. doi: 10.1529/biophysj.107.112326.

[11]

H. L. Smith, Monotone Dynamical Systems: An introduction to the theory of competitive and cooperative systems, American Mathematical Society, Mathematical Surveys and Monographs, 1995.

[12]

T. L. Stepien, Collective Cell Migration in Single and Dual Cell Layers, Ph.D. thesis. University of Pittsburgh, 2013.

[13]

T. L. Stepien and D. Swigon, Traveling waves in a one-dimensional elastic continuum model of cell layer migration with stretch-dependent proliferation, SIAM J. Appl. Dyn. Syst., 13 (2014), 1489-1516. doi: 10.1137/130941407.

[14]

K. Szymańska, On an asymptotic boundary value problem for second order differential equations, J. Appl. Anal., 12 (2006), 109-118. doi: 10.1515/JAA.2006.109.

[15]

K. Szymańska, Resonant problem for some second-order differential equation on the half-line, Electron. J. Differential Equations, (2007), 1-9.

[16]

B. Yan, D. O'Regan and R. P. Agarwal, Unbounded solutions for singular boundary value problems on the semi-infinite interval: Upper and lower solutions and multiplicity, J. Comput. Appl. Math., 197 (2006), 365-386. doi: 10.1016/j.cam.2005.11.010.

[1]

Türker Özsarı, Nermin Yolcu. The initial-boundary value problem for the biharmonic Schrödinger equation on the half-line. Communications on Pure and Applied Analysis, 2019, 18 (6) : 3285-3316. doi: 10.3934/cpaa.2019148

[2]

Virginie Bonnaillie-Noël. Harmonic oscillators with Neumann condition on the half-line. Communications on Pure and Applied Analysis, 2012, 11 (6) : 2221-2237. doi: 10.3934/cpaa.2012.11.2221

[3]

António J.G. Bento, Nicolae Lupa, Mihail Megan, César M. Silva. Integral conditions for nonuniform $μ$-dichotomy on the half-line. Discrete and Continuous Dynamical Systems - B, 2017, 22 (8) : 3063-3077. doi: 10.3934/dcdsb.2017163

[4]

Lena-Susanne Hartmann, Ilya Pavlyukevich. Advection-diffusion equation on a half-line with boundary Lévy noise. Discrete and Continuous Dynamical Systems - B, 2019, 24 (2) : 637-655. doi: 10.3934/dcdsb.2018200

[5]

Abderrazak Chrifi, Mostafa Abounouh, Hassan Al Moatassime. Galerkin method of weakly damped cubic nonlinear Schrödinger with Dirac impurity, and artificial boundary condition in a half-line. Discrete and Continuous Dynamical Systems - S, 2022, 15 (1) : 79-93. doi: 10.3934/dcdss.2021030

[6]

Peter Howard, Alim Sukhtayev. The Maslov and Morse indices for Sturm-Liouville systems on the half-line. Discrete and Continuous Dynamical Systems, 2020, 40 (2) : 983-1012. doi: 10.3934/dcds.2020068

[7]

Feliz Minhós, Hugo Carrasco. Solvability of higher-order BVPs in the half-line with unbounded nonlinearities. Conference Publications, 2015, 2015 (special) : 841-850. doi: 10.3934/proc.2015.0841

[8]

Bogdan Sasu, Adina Luminiţa Sasu. On the dichotomic behavior of discrete dynamical systems on the half-line. Discrete and Continuous Dynamical Systems, 2013, 33 (7) : 3057-3084. doi: 10.3934/dcds.2013.33.3057

[9]

Minoo Kamrani. Numerical solution of partial differential equations with stochastic Neumann boundary conditions. Discrete and Continuous Dynamical Systems - B, 2019, 24 (10) : 5337-5354. doi: 10.3934/dcdsb.2019061

[10]

Nicola Abatangelo, Serena Dipierro, Mouhamed Moustapha Fall, Sven Jarohs, Alberto Saldaña. Positive powers of the Laplacian in the half-space under Dirichlet boundary conditions. Discrete and Continuous Dynamical Systems, 2019, 39 (3) : 1205-1235. doi: 10.3934/dcds.2019052

[11]

Chérif Amrouche, Yves Raudin. Singular boundary conditions and regularity for the biharmonic problem in the half-space. Communications on Pure and Applied Analysis, 2007, 6 (4) : 957-982. doi: 10.3934/cpaa.2007.6.957

[12]

Ademir Fernando Pazoto, Lionel Rosier. Uniform stabilization in weighted Sobolev spaces for the KdV equation posed on the half-line. Discrete and Continuous Dynamical Systems - B, 2010, 14 (4) : 1511-1535. doi: 10.3934/dcdsb.2010.14.1511

[13]

Márcio Cavalcante, Chulkwang Kwak. Local well-posedness of the fifth-order KdV-type equations on the half-line. Communications on Pure and Applied Analysis, 2019, 18 (5) : 2607-2661. doi: 10.3934/cpaa.2019117

[14]

Guangsheng Wei, Hong-Kun Xu. On the missing bound state data of inverse spectral-scattering problems on the half-line. Inverse Problems and Imaging, 2015, 9 (1) : 239-255. doi: 10.3934/ipi.2015.9.239

[15]

Nguyen Thieu Huy, Pham Van Bang. Invariant stable manifolds for partial neutral functional differential equations in admissible spaces on a half-line. Discrete and Continuous Dynamical Systems - B, 2015, 20 (9) : 2993-3011. doi: 10.3934/dcdsb.2015.20.2993

[16]

Piotr Kowalski. The existence of a solution for Dirichlet boundary value problem for a Duffing type differential inclusion. Discrete and Continuous Dynamical Systems - B, 2014, 19 (8) : 2569-2580. doi: 10.3934/dcdsb.2014.19.2569

[17]

Shaoyong Lai, Yong Hong Wu, Xu Yang. The global solution of an initial boundary value problem for the damped Boussinesq equation. Communications on Pure and Applied Analysis, 2004, 3 (2) : 319-328. doi: 10.3934/cpaa.2004.3.319

[18]

Pablo Amster, Man Kam Kwong, Colin Rogers. A Neumann Boundary Value Problem in Two-Ion Electro-Diffusion with Unequal Valencies. Discrete and Continuous Dynamical Systems - B, 2012, 17 (7) : 2299-2311. doi: 10.3934/dcdsb.2012.17.2299

[19]

Julien Dambrine, Nicolas Meunier, Bertrand Maury, Aude Roudneff-Chupin. A congestion model for cell migration. Communications on Pure and Applied Analysis, 2012, 11 (1) : 243-260. doi: 10.3934/cpaa.2012.11.243

[20]

Grégoire Allaire, Yves Capdeboscq, Marjolaine Puel. Homogenization of a one-dimensional spectral problem for a singularly perturbed elliptic operator with Neumann boundary conditions. Discrete and Continuous Dynamical Systems - B, 2012, 17 (1) : 1-31. doi: 10.3934/dcdsb.2012.17.1

2021 Impact Factor: 1.588

Metrics

  • PDF downloads (58)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]